This essay has been submitted by a student. This is not an example of the work written by our professional essay writers.
Paracetamol is the most important cause of poisoning-related hepatotoxicity, and the incident rate is rising. Since the early 1970s, N-acetylcysteine (NAC) has been utilised as an effective antidote to prevent or minimize paracetamol-induced hepatotoxicity and reduce mortality.1 Various procedures for NAC administration to patients with paracetamol overdose exist via both oral and intravenous routes. In the literature, there has been much debate about the advantages and disadvantages of oral versus intravenous NAC administration and each therapeutic approach has its supporters.2 Both therapeutic procedures have been demonstrated to be equally effective.3 Orally, NAC has been shown to have a minimal adverse side-effect profile, consisting typically of nausea and vomiting, and increased tolerance levels can be achieved by co-administration of an antiemetic, such as metoclopramide or ondansetron.4 An intravenous preparation of NAC was approved by the US Food and Drug Administration (FDA) for use in the United States in 2004. In addition, intravenous NAC (IV-NAC) is the standard treatment for paracetamol overdose in Asia, Australia, Canada, and Europe.2, 5 The current protocol for management of paracetamol overdose involves an IV-NAC infusion of 150 mg/kg in 200 mL 5% dextrose over 15 minutes, followed by 50 mg/kg in 500 mL 5% dextrose over 4 hours, and 100 mg/kg in 1,000 mL 5% dextrose over 16 hours.5
Over the past 30 years, a variety of adverse drug reactions (ADR) have been reported to be associated with NAC administration, ranging in severity from nausea to death. Although the most severe NAC associated ADR has features which are similar to anaphylaxis, extensive clinical experience indicates that it is in fact non-immunological and hence classified as an anaphylactoid ADR.5 Anaphylactoid reactions are most likely to occur within the first 15 to 60 minutes. Anaphylactoid reactions associated with NAC administration are characterised by erythema, urticaria, flushing, bronchospasm, wheezing, and hypotension. In addition, < 30% of patients present with a diffuse urticarial rash or erythematous, which in general affects the face, neck and trunk.6
New toxicological data related to IV-NAC administration indicate that fewer anaphylactoid reactions are induced by NAC administration in patients with high serum paracetamol concentrations, suggesting that paracetamol might provide protective effects against NAC induced anaphylactoid reactions.6-9 In fact, a recent study in Malaysia reported that the low serum paracetamol concentrations were associated with a higher risk of cutaneous anaphylactoid reactions induced by NAC infusion. Interestingly, this report demonstrated that paracetamol itself may play a protective role against NAC induced cutaneous anaphylactoid reactions.9 Furthermore, in a similar study conducted in the UK, anaphylactoid skin reactions were less frequent in patients with high serum paracetamol concentrations. No such associations were identified for gastrointestinal adverse reactions. 6 Late IV-NAC administration (> 8 h after overdose) is a risk factor for developing cutaneous anaphylactoid reactions, which may be related to lower paracetamol concentrations.7 However, the mechanism by which this occurs remains poorly understood. NAC has been shown to stimulate the production of free radicals, which might contribute to inflammation and anaphylactoid reactions. Paracetamol is associated with inhibition of cycloxygenase (COX) isoenzymes and, consequently, might suppress inflammation. While therapeutic paracetamol concentrations weakly inhibit COX, concentrations between 76-453 mg/ L inhibit prostaglandin E2 synthesis.5 Thus, COX-dependent mechanism might be essential for cutaneous anaphylactoid reactions induced by NAC infusion.
Recent studies recommend that pharmacological approaches to the treatment of NAC associated ADRs be based on the treatment of anaphylaxis. Generally, IV-NAC associated ADRs are typically mild, and symptoms will often resolve upon temporary discontinuation of the NAC infusion. If necessary, antihistamines, corticosteroids, inhaled beta-agonists, and, in severe cases, intramuscular adrenaline, have all been effectively used to bring about symptomatic improvement and allow continuation of the NAC IV infusion. 5, 10 Switching to oral NAC administration is another alternative.10
Although IV-NAC associated adverse drug reactions are frequent after paracetamol overdose, these are generally minor and easily managed, and no fatalities have been observed. Thus, IV-NAC treatment of paracetamol overdoses appears to be fairly safe, and there is no reason to withhold NAC IV infusions from any patient in whom paracetamol overdose is suspected or demonstrated. Low serum paracetamol concentrations and late IV-NAC administration are risk factors for developing cutaneous anaphylactoid reactions, suggesting that high serum paracetamol concentrations and earlier NAC IV infusion (â°¤ 8 hours) may be protective against this type of ADR. The half-life of paracetamol, even after an overdose, is only approximately 4 hours. Thus, NAC infusions given â°¥ 8 hours following overdose would be in the presence of low to undetectable serum paracetamol levels.11 When risk estimation designates that NAC IV infusion is necessary because of the stated amount of ingested paracetamol, it is extremely recommended that NAC IV infusion should be started within the first hours of admission. This potentially modifiable factor would be an ideal subject for future studies aiming to reduce the burden of illness and health care costs associated with paracetamol overdoses.